Alert archive / Ohio / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

August 4, 2012Lawrence County, Ohio; Boyd County, Kentucky

NWS Charleston, WV issued this special weather statement at Aug 4, 2012, 7:59 AM EDT for Lawrence County, Ohio; Boyd County, Kentucky. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2012, 7:59 AM EDT (11:59 UTC)
Expired
Aug 4, 2012, 9:00 AM EDT
In force
61 min
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 12.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2012-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2012-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-109 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WWUS81 KRLX 041159
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 AM EDT SAT AUG 4 2012

KYZ103-105-OHZ087-WVZ005-006-041300-
BOYD KY-CABELL WV-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
759 AM EDT SAT AUG 4 2012

...A HEAVY SHOWER WITH EMBEDDED THUNDER WILL AFFECT 
BOYD...NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE...SOUTHERN 
LAWRENCE AND WESTERN CABELL COUNTIES...

AT 751 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
CANNONSBURG...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL BE NEAR CATLETTSBURG AROUND 805 AM...SOUTH POINT
AROUND 810 AM...COAL GROVE AROUND 815 AM...PROCTORVILLE AROUND 820 AM
AND AID AROUND 835 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 182 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 10
IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON 
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON ROADS AND ALONG 
THE BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3826 8279 3834 8279 3843 8275 3850 8267
      3852 8268 3866 8256 3862 8236 3859 8236
      3858 8229 3859 8227 3836 8244 3812 8270
      3821 8282 3823 8282

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 6:32 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 4, 6:32 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
632 AM EDT SAT AUG 4 2012

.SYNOPSIS...
VERY WARM...WITH SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED TODAY. A COLD FRONT BRINGS WIDESPREAD AND STRONGER STORMS...
WITH HEAVY RAIN AND SEVERE WEATHER SUNDAY AND SUNDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
630 AM UPDATE...INCREASED POPS ACROSS TRI-STATE AREA THIS MORNING
PER CURRENT RADAR TRENDS.

PREVIOUS DISCUSSION...
HEIGHTS RISE SATURDAY AS THE UPPER LEVEL RIDGE CENTERED OVER THE
SOUTH CENTRAL CONUS/LOWER MISS VALLEY CONTINUES TO STRENGTHEN IN
PLACE. MEANWHILE AT 500MB THE S/W TROUGH AXIS CURRENTLY LOCATED
OVER THE FORECAST AREA WILL FILL AS IT QUICKLY LIFTS NORTHEAST.
ANOTHER WEAK VORT MAX IS PROGGED TO MOVE THROUGH THE MEAN W/SW
FLOW ACROSS OHIO INTO PA BUT LIFT FROM THIS FEATURE REMAINS NORTH
OF THE AREA. ABUNDANT LLVL MOISTURE REMAINS OVER THE AREA...BUT
WITHOUT AN ORGANIZED SFC FEATURE SUCH AS A FRONT OR UPPER LEVEL
S/W TROUGH...AM BASICALLY LEFT WITH BEST DEEP LAYER LLVL MOISTURE
AND SFC CONVERGENT FEATURES TO TIE POP INITIATION AND HIGHEST
POPS TO. WILL BASICALLY TRANSITION HIGHER POPS FROM CENTRAL HIGH
TERRAIN AND WEST/NORTHWEST ZONES SATURDAY MORNING TO THE EASTERN HIGH
TERRAIN IN GENERAL AND ADJACENT LOWLANDS BY SATURDAY AFTERNOON AND
EARLY EVENING WHERE BEST SFC CONVERGENCE NOTED. NOT REALLY
EXPECTING MUCH IN THE WAY OF ANY SEVERE POTENTIAL. THOUGH EL/S
WILL BE PLENTY TALL ENOUGH INTO THE LOWER 40S-KFT...LAPSE RATES
ARE ESSENTIALLY MOIST ADIABATIC WITH AN ISOTHERMAL LAYER AROUND
550MB- 600MB ALSO...LIMITING UPDRAFT STRENGTH EVEN FURTHER. THE
POTENTIAL FOR STRONG WINDS NOT NEARLY AS GOOD AS RECENT DAYS AS
WELL WITH DCAPE VALUES REMAINING UNDER 500J/KG. THE ONLY POSSIBLE
ITEM TO KEEP AN EYE ON WILL BE THE OUTSIDE POTENTIAL FOR TRAINING
REPETITIVE STORMS OVER EASTERN HIGH TERRAIN AS STORM MOTION WILL
BE TO THE NORTHEAST. EVEN AS SUCH...PWATS ONLY PROGGED AROUND
1.50IN - 1.60 IN THIS AREA. ININHERITED MAX TEMPS LOOK GOOD AND
HAVE MADE FEW CHANGES TO THESE.

WILL WIND DOWN POPS AFTER SUNSET GENERALLY SPEAKING BUT WILL KEEP A
SLIGHT CHANCE ACROSS THE HIGH COUNTRY AS WELL AS NORTHWEST ZONES IN
ADVANCE OF THE APPROACHING COLD FRONT. INHERITED LOWS AGAIN LOOK
GOOD AND ONLY MADE MINOR TWEAKS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A COLD FRONT APPROACHES TO SOUTHEAST OH SUNDAY. MODELS ARE IN GOOD
AGREEMENT TIGHTENING THE PRESSURE GRADIENT AND FLOW AT H850 FROM THE
SOUTHWEST...AND BRINGING MOISTURE ADVECTION TO THE AREA EARLY
SUNDAY MORNING. THETA-E VALUES REACHING 340K SUGGEST VERY JUICY
AIR CAPABLE TO PRODUCE HEAVY RAIN AND STRONG STORMS WILL SPREAD
EAST ACROSS WV DURING THE PEAK OF DIURNAL HEATING. THIS MOISTURE
IS ALSO NOTED IN PRECIPITABLE WATER VALUES EXCEEDING 2.2 INCHES.
ALTHOUGH EQUILIBRIUM LEVEL EXCEEDING 40 KFT...A THIN CAPE SOUNDING
AND LOW UNIDIRECTIONAL DEEP LAYERED SHEAR VALUES SUGGEST WATER
LOADING EFFECTS WITH TALL STORMS. THESE CONDITIONS COULD REDUCE
SEVERE UPDRAFTS...BUT WILL PROMOTE VERY HEAVY DOWNPOURS. STRONG
H5 VORTICITY MAXIMUM REACHES SOUTHEAST OH BY MON 00Z...SUGGESTING
GOOD DYNAMICS COULD ENHANCE STORMS DURING THE AFTERNOON HOURS.
THEREFORE...EXPECT CONVECTION FIRING UP AHEAD OF THE FRONT BY MID
DAY SUNDAY...AND SPREAD EAST NORTHEAST...WITH CONTINUING CONVECTION
DEVELOPING ACROSS SOUTHEAST OH WITH THE STRONGER UPPER FORCING
APPROACHING THROUGH THE EVENING.

ALTHOUGH THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS THE ENTIRE
AREA...WILL ALSO WATCH FOR WATER PROBLEMS WITH THE AFOREMENTIONED
SCENARIO. KEPT CAP POPS SUNDAY AFTERNOON ACROSS SOUTHEAST
OH...SPREADING EAST THROUGH SUNDAY NIGHT. THE FRONT SEEMS TO SLOW
DOWN AS IT ENTERS WV...AND LINGER ACROSS THE SOUTHERN COAL FIELDS
AND CENTRAL MOUNTAINS THROUGH TUESDAY MORNING.

A FLASH FLOOD WATCH MAY BE REQUIRED FOR SUNDAY.

KEPT HIGH TEMPS IN THE 80S SUNDAY AND MONDAY PER ABUNDANT CLOUDS
AND RAINFALL EXPECTED. KEPT LOWS IN THE LOWER 70S SUNDAY NIGHT PER
ABUNDANT MOISTURE AND LACK OF EXTRA PUSH OF DRIER AIR TO DISPLACE
HIGH DEWPOINTS...BUT IN THE MID 60S MONDAY NIGHT PER CLEARING
SPREADING FROM THE WEST AND ASSOCIATED RADIATIONAL COOLING.

AREAS OF DENSE FOG WILL BE POSSIBLE UNDER CLEAR SKIES AND AREAS
THAT RECEIVE RAINFALL TUESDAY MORNING.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
GOING WITH HPC. NORTHWEST FLOW ALOFT STRENGTHENS...WITH THE HOT AND
HUMID AIR BEING SHUNTED TO THE SOUTH. TRANQUIL PERIOD OF DRY AND
NEAR SEASONABLE TEMPERATURES DOMINATE THIS PERIOD AS WEAK HIGH
PRESSURE DOMINATES. GOOD MODEL AGREEMENT ON THIS SCENARIO.
BY FRIDAY...NEXT SYSTEM APPROACHES AS THE UPPER FLOW BECOMES MORE
WESTERLY AND ALLOWS THE HEAT AND MOISTURE TO RETURN.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
EARLY MORNING FOG/REDUCED VSBYS WILL BURN OFF OVER THE COURSE OF
THE NEXT HOUR OR TWO. SCATTERED SHOWERS AND THUNDERSTORMS WILL
AFFECT THE AREA TODAY...WITH THE GREATEST COVERAGE DURING THE
AFTERNOON AND EARLY EVENING HOURS. BRIEF MVFR CONDITIONS WILL BE
POSSIBLE IN THE STRONGER STORMS. SFC WIND SPEEDS WILL INCREASE
OVERNIGHT WHICH SHOULD LIMIT FOG FORMATION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS TODAY MAY
VARY...WITH AMENDMENTS POSSIBLE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  L    L    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    H    H    H    H    H    H    H    M    M    H
EKN CONSISTENCY  L    L    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
BRIEF IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS SUNDAY INTO SUNDAY
NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...50
SHORT TERM...ARJ
LONG TERM...JMV
AVIATION...50
Hazardous weather outlook, Aug 4, 4:00 AM EDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT SAT AUG 4 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-050800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
400 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A RISK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.
THE MAIN THREAT WILL BE DAMAGING WINDS.

HEAVY RAINFALL WILL ALSO BE POSSIBLE SUNDAY AND SUNDAY NIGHT...WHICH
MAY REQUIRE A FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY.

In the hours before

Special weather statement, Aug 4, 7:59 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 AM EDT SAT AUG 4 2012

KYZ103-105-OHZ087-WVZ005-006-041300-
BOYD KY-CABELL WV-LAWRENCE OH-LAWRENCE KY-WAYNE WV-
759 AM EDT SAT AUG 4 2012

...A HEAVY SHOWER WITH EMBEDDED THUNDER WILL AFFECT
BOYD...NORTH CENTRAL LAWRENCE...NORTHWESTERN WAYNE...SOUTHERN
LAWRENCE AND WESTERN CABELL COUNTIES...

AT 751 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
CANNONSBURG...MOVING NORTHEAST AT 30 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR CATLETTSBURG AROUND 805 AM...SOUTH POINT
AROUND 810 AM...COAL GROVE AROUND 815 AM...PROCTORVILLE AROUND 820 AM
AND AID AROUND 835 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 182 AND 191 IN KENTUCKY...AND BETWEEN MILE MARKERS 1 AND 10
IN WEST VIRGINIA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON ROADS AND ALONG
THE BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3826 8279 3834 8279 3843 8275 3850 8267
      3852 8268 3866 8256 3862 8236 3859 8236
      3858 8229 3859 8227 3836 8244 3812 8270
      3821 8282 3823 8282

16

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:38 PM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 17 more33 hr
Aug 4, 2:59 PM EDTSpecial Weather StatementRLXCabell31 min
Aug 4, 3:00 PM EDTSpecial Weather StatementRLXWayne30 min
Aug 4, 7:05 PM EDTSpecial Weather StatementRLXPerry25 min
Aug 4, 4:32 PM EDTSpecial Weather StatementRLXBoyd, Carter28 min

Nearby

Special Weather Statements in Ohio, 2012Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.